Mathematical Programming

, Volume 104, Issue 2–3, pp 329–346 | Cite as

Metric regularity of semi-infinite constraint systems

  • M.J. Cánovas
  • A.L. Dontchev
  • M.A. López
  • J. Parra


We obtain a formula for the modulus of metric regularity of a mapping defined by a semi-infinite system of equalities and inequalities. Based on this formula, we prove a theorem of Eckart-Young type for such set-valued infinite-dimensional mappings: given a metrically regular mapping F of this kind, the infimum of the norm of a linear function g such that F+g is not metrically regular is equal to the reciprocal to the modulus of regularity of F. The Lyusternik-Graves theorem gives a straightforward extension of these results to nonlinear systems. We also discuss the distance to infeasibility for homogeneous semi-infinite linear inequality systems.


Semi-infinite programming Metric regularity Distance to inconsistency Conditioning 

Mathematics Subject Classification (1991)

90C34 49J53 49K40 65Y20 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Cánovas, M.J., López, M.A., Parra, J., Toledo, F.J.: Distance to ill-posedness and the consistency value of linear semi-infinite inequality systems. Math. Programming Ser. A, 103, 95–126 (2005)Google Scholar
  2. 2.
    Cheung, D., Cucker, F.: Probabilistic analysis of condition numbers for linear programming. J. Optim. Theory Appl. 114, 55–67 (2002)CrossRefGoogle Scholar
  3. 3.
    Dontchev, A.L.: The Graves theorem revisited. J. of Convex Analysis 3, 45–53 (1996)Google Scholar
  4. 4.
    Dontchev, A.L., Lewis, A.S., Rockafellar, R.T.: The radius of metric regularity. Trans. Amer. Math. Soc. 355, 493–517 (2003)CrossRefGoogle Scholar
  5. 5.
    Dontchev, A.L., Rockafellar, R.T.: Regularity properties and conditioning in variational analysis and optimization. Set-valued Analysis 12, 79–109 (2004)CrossRefGoogle Scholar
  6. 6.
    Dontchev, A.L., Lewis, A.S.: Perturbations and metric regularity. Preprint 2004Google Scholar
  7. 7.
    Eckart, C., Young, G.: The approximation of one matrix by another of lower rank. Psychometrica 1, 211–218 (1936)Google Scholar
  8. 8.
    Goberna, M.A., López, M.A., Todorov, M.I.: Stability theory for linear inequality systems. SIAM J. Matrix Anal. Appl. 17, 730–743 (1996)CrossRefGoogle Scholar
  9. 9.
    Goberna, M.A., López, M.A.: Linear semi-infinite optimization. John Wiley and Sons, Chichester, 1998Google Scholar
  10. 10.
    Hettich, R., Jongen, H.Th.: Semi-infinite programming: conditions of optimality and applications. In: J. Stoer, (ed) Optimization Techniques, Part 2, Lecture Notes in Control and Information Sciences, vol 7, Springer, Berlin, pp 1–11, 1978Google Scholar
  11. 11.
    Hiriart-Urruty, J.-B., Lemarechal, C.: Convex Analysis and Minimization Algorithms I. Springer-Verlag, Berlin, 1993Google Scholar
  12. 12.
    Ioffe, A.D.: Metric regularity and subdifferential calculus. Uspekhi Mat. Nauk 55, 333 (3), 103–162 (2000) English translation Math. Surveys. 55, 501–558 (2000)Google Scholar
  13. 13.
    Ioffe, A.D.: On stability estimates for the regularity of maps. In: Topological methods, variational methods and their applications (Taiyuan, 2002), World Sci. Publishing, River Edge, NJ, pp 133–142, 2003Google Scholar
  14. 14.
    Ioffe, A.D.: On robustness of the regularity property of maps. Control and Cybern 32, 543–554 (2003)Google Scholar
  15. 15.
    Jongen, H.Th., Twilt, F., Weber, G.-W.: Semi-infinite optimization: structure and stability of the feasible set. J. Optim. Theory Appl. 72, 529–552 (1992)CrossRefGoogle Scholar
  16. 16.
    Jongen, H.Th., Rückmann, J.-J., Weber, G.-W.: One-parametric semi-infinite optimization: on the stability of the feasible set. SIAM J. Optim. 4 (3), 637–648 (1994)CrossRefGoogle Scholar
  17. 17.
    Klatte, D., Henrion, R.: Regularity and stability in nonlinear semi-infinite optimization. In: R. Reemtsen and J.-J. Rückmann (eds), Semi-Infinite Programming, Nonconvex Optimization and Its Applications, 25, Kluwer, Boston, pp 69–102, 1998Google Scholar
  18. 18.
    Lewis, A.S.: Ill-conditioned convex processes and linear inequalities. Math. Oper. Res. 24, 829–834 (1999)Google Scholar
  19. 19.
    Luenberger, D.G.: Optimization by vector space methods. John Wiley and Sons, New York, 1969Google Scholar
  20. 20.
    Mordukhovich, B.S.: Coderivative analysis of variational systems. J. Global Optim. 28, 347–362 (2004)CrossRefGoogle Scholar
  21. 21.
    Nayakkankuppam, M.H., Overton, M.L.: Conditioning of semidefinite programs. Math. Programming Ser. A 85, 525–540 (1999)CrossRefGoogle Scholar
  22. 22.
    Peña, J.: Conditioning of convex programs from a primal-dual perspective. Math. Oper. Res. 26, 206–220 (2001)CrossRefGoogle Scholar
  23. 23.
    Renegar, J.: Linear programming, complexity theory and elementary functional analysis. Math. Programming 70, 279–351 (1995)Google Scholar
  24. 24.
    Robinson, S.M.: Stability theorems for systems of inequalities. Part II: Differentiable nonlinear systems. SIAM J. Numer. Anal. 13, 497–513 (1976)Google Scholar
  25. 25.
    Rockafellar, R.T.: Convex analysis. Princeton University Press, Princeton, 1970Google Scholar
  26. 26.
    Rockafellar, R.T., Wets, R. J.-B.: Variational analysis. Springer-Verlag, Berlin, 1997Google Scholar
  27. 27.
    Shapiro, A., Homem-de-Mello, T., Kim, J.: Conditioning of convex piecewise linear stochastic programs. Math. Programming, Ser. A 94, 1–19 (2002)Google Scholar
  28. 28.
    Wright, M.H.: Ill-conditioning and computational error in interior methods for nonlinear programming. SIAM J. Optim. 9, 84–111 (1998)CrossRefGoogle Scholar
  29. 29.
    Zolezzi, T.: On the distance theorem in quadratic optimization. J. Convex Anal. 9, 693–700 (2002)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  • M.J. Cánovas
    • 1
  • A.L. Dontchev
    • 2
  • M.A. López
    • 3
  • J. Parra
    • 1
  1. 1.Operations Research CenterMiguel Hernández University of ElcheElche (Alicante)Spain
  2. 2.Mathematical ReviewsAnn ArborUSA
  3. 3.Department of Statistics and Operations ResearchUniversity of AlicanteAlicanteSpain

Personalised recommendations